Thunderstorm Wind, Orleans
- When
- July 21, 8:15 PM EST
- Where
- Orleans County, 0.69 mi N of Derby Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.960, -72.130
Trees down.
A very hot and humid afternoon, with heat indices in the lower 100s, led to a very warm and unstable night along the Canadian border on July 21st. A training band of thunderstorms that developed near Montreal traveled southeast across portions of Orleans and Essex counties in Vermont with a vivid trail of lightning that could be seen clearly from Burlington, some 50 miles away.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A very hot and humid afternoon, with heat indices in the lower 100s, led to a very warm and unstable night along the Canadian border on July 21st. A training band of thunderstorms that developed near Montreal traveled southeast across portions of Orleans and Essex counties in Vermont with a vivid trail of lightning that could be seen clearly from Burlington, some 50 miles away. A few of these thunderstorms produced winds that toppled several trees in Newport and Derby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 8:09 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
909 PM EDT THU JUL 21 2011
.SYNOPSIS...
WARM AND MUGGY WEATHER WILL CONTINUE ACROSS THE REGION TONIGHT
THROUGH FRIDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO THE
REGION FRIDAY AFTERNOON AND FRIDAY NIGHT. A COLD FRONT WILL MOVE
SOUTH FROM CANADA SATURDAY AFTERNOON AND EARLY SATURDAY NIGHT. THIS
COLD FRONT WILL BRING MUCH COOLER TEMPERATURES AND PLEASANTLY DRY
CONDITIONS TO THE NORTH COUNTRY ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 901 PM EDT THURSDAY...HAVE UPDATED THE FORECAST FOR
ORGANIZING MCS ACROSS SRN QUEBEC ESEWD INTO ORLEANS/ESSEX
COUNTIES IN NERN VT. CONVECTION APPEARS TO HAVE DEVELOPED ALONG
REMNANT OUTFLOW/DIFFERENTIAL HEATING BOUNDARY...WITH CELLS
BECOMING ALIGNED WITH DEEP LAYER WLY SHEAR WITH POTENTIAL
"TRAINING" CELLS. THERMODYNAMIC ENVIRONMENT REMAINS MODERATELY
UNSTABLE...AND ORIENTATION OF STORMS AND POTENTIAL BACKBUILDING
OF CELLS SUGGESTS LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
ESPECIALLY NRN ORLEANS AND ESSEX COUNTIES. CLOUD TO GROUND
LIGHTNING AND BRIEF GUSTY WINDS ARE ALSO A POTENTIAL THREAT. HAVE
UPDATED THE FORECAST TO INCLUDE LIKELY POPS IN NERN VT...AND WILL
MONITOR CONVECTIVE EVOLUTION. ELSEWHERE...ONLY ISOLD TSTM CHANCES
AT BEST...AND CONTINUATION OF HAZY AND HUMID CONDITIONS OVERNIGHT.
THE HIGHEST DEWPOINTS REMAIN IN ST. LAWRENCE COUNTY...WITH
DEWPOINTS OF 78-79F AND EVEN AN 81F DEWPOINT AT POTSDAM AIRPORT
/KPTD/. JUST AN AMAZING DAY WITH HEAT INDEX VALUES PEAKING BETWEEN
105-110F IN SOME SPOTS INCLUDING BTV/PBG/MSS. A RECORD DAILY HIGH
TEMPERATURE OF 97F WAS SET AT BTV AT 342PM EDT...BEATING THE OLD
RECORD OF 94F SET BACK IN 1994. COMBINED WITH THE RARELY SEEN
DEWPOINTS...IT WAS IMPRESSIVELY HOT AND HUMID ACROSS THE NORTH
COUNTRY. NO CHANGE IN AIR MASS OVERNIGHT. DEWPOINTS REMAIN IN THE
70S OVERNIGHT WITH LOW TEMPS IN THE 70S...EXCEPT A FEW MID- UPR
60S FOR THE NRN ADIRONDACKS AND FAR NERN VT. LOOKING FOR SOME
PATCHY RADIATIONAL FOG IN THE FAVORED VALLEYS 07-11Z.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 420 PM EDT THURSDAY...A WEAK FRONTAL SYSTEM WILL MOVE
THROUGH THE REGION ON FRIDAY...WITH TEMPERATURES COOLER THAN TODAY
BUT STILL COULD SEE SOME TEMPERATURES AROUND 90 ON FRIDAY...WITH
LOWER DEW POINTS THAN TODAY. A WEAK RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE REGION ON FRIDAY AND REMAIN THROUGH FRIDAY NIGHT.
GFS MODEL SHOWING A COLD FRONT TO MOVE INTO THE REGION SATURDAY AFTERNOON
AS A STRONG UPPER SHORTWAVE MOVES SOUTHEAST FROM CANADA. HAVE
GONE WITH SLIGHT CHANCE POPS SATURDAY AFTERNOON FOR SHOWERS AND THUNDERSTORMS
HAVE LEANED TOWARD THE SLIGHTLY HIGHER NAM MOS POPS FOR SATURDAY.
SOME OF THIS ACTIVITY WILL CONTINUE INTO EARLY SATURDAY EVENING.
HIGH PRESSURE TO BUILD SOUTH FROM CANADA SATURDAY NIGHT...BRINGING
COOLER TEMPERATURES TO THE REGION. GFS MOS GUIDANCE LOOKS TOO COOL
FOR MIN TEMPERATURES SATURDAY NIGHT OVER THE ADIRONDACKS...SO HAVE
LEANED TOWARD A BLEND OF THE GFS MOS AND NAM MOS GUIDANCE FOR MIN TEMPERATURES
ACROSS THE ADIRONDACKS SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 220 PM EDT THURSDAY...MODEL CONTINUITY WITH LATEST GUIDANCE
RUNS IS NOT AS CLOSE AS WHAT I WOULD HAVE LIKED TO SEE. STILL
SHOWING OVERALL SIMILAR PROGRESSIVE PATTERN WITH A FRONTAL SYSTEM
COMING THROUGH FIRST PART OF THE WEEK, FOLLOWED BY UPPER TROUGHING
DEVELOPING FOR MID WEEK THEN HIGH PRESSURE AND WARMING CONDITIONS
TO END THE WEEK. HOWEVER TIMING HAS CHANGED -- IF ANYTHING,
GUIDANCE IS A LITTLE SLOWER WITH HOW THINGS PROGRESS THROUGH THE
REGION. HERES WHAT I SEE FOR EACH DAY...
SUNDAY: GLOBAL GUIDANCE MODELS ARE IN AGREEMENT THAT SUNDAY WILL
BE DRY. LATEST NAM AND SREF START BRINGING IN PRECIP LATE IN THE
DAY, AND AT THIS POINT HAVE DISCARDED THAT IDEA. WILL GO WITH HIGH
PRESSURE IN CONTROL SCENARIO. TEMPERATURES SHOULD BE PRETTY CLOSE
TO NORMAL AND MOS GUIDANCE LOOKED REASONABLE, SO I STUCK WITH IT.
LOOK FOR A LOT OF MID 70S TO AROUND 80.
MONDAY: THIS IS WHERE GUIDANCE IS SLOWER THAN PREVIOUS RUNS ON
BRINGING IN PRECIPATATION AHEAD OF A FRONTAL SYSTEM. HAVE PUSHED
BACK PRECIPITATION A BIT MORE, BASICALLY SHOWING THAT EASTERN
VERMONT SHOULD REMAIN DRY FOR THE DAY, WITH POINTS FROM THE
CHAMPLAIN VALLEY WESTWARD HAVING A CHANCE FOR SHOWERS/T-STORMS.
AGAIN STUCK CLOSE TO GUIDANCE FOR THE TEMPERATURES, ALTHOUGH IF
CLOUDS/PRECIP MOVE IN FASTER, THEN TEMPERATURES WILL BE A BIT
COOLER. SHOULD BE IN THE UPPER 70S TO LOWER 80S (WARMEST THE
FARTHEST EAST YOU GO). SHOWERS AND PERHAPS SOME THUNDERSTORMS
SHOULD SPREAD ACROSS THE REGION OVERNIGHT.
TUESDAY: WHEREAS PREVIOUSLY IT LOOKED LIKE TUESDAY WOULD BE DRY,
THE SLOWER GUIDANCE WOULD NOW INDICATE THAT SOME LINGERING SHOWERS
WILL BE AROUND, ESPECIALLY EASTERN SECTIONS. DIDN'T PAINT IN HIGH
POPS (ONLY 25-35%) DUE TO UNCERTAINTY. LINGERING CLOUDS WILL
PROBABLY KEEP TEMPERATURES DOWN A BIT, SO THINK MOST OF US WILL
FAIL TO GET ABOVE 80F -- EXCEPT OUT IN THE ST LAWRENCE VALLEY,
WHERE LOWER 80S ARE POSSIBLE DUE TO LESS CHANCE OF RAIN.
WEDNESDAY: UPPER TROUGH SHOULD BE MOVING ACROSS THE REGION. THIS
MAY SPARK SOME SHOWERS OR THUNDERSTORMS, PROBABLY IN THE
AFTERNOON, AND PROBABLY OVER THE HIGHER TERRAIN. AGAIN PAINTED IN
LOW CHANCE POPS. CONFIDENCE IS NOT ALL THAT HIGH THIS FAR OUT, SO
STUCK WITH GUIDANCE FOR TEMPERATURES WHICH INDICATE NEAR NORMAL
(UPPER 70S-LOWER 80S).
THURSDAY: AT THIS POINT, IT LOOKS LIKE THURSDAY WILL DRY AS HIGH
PRESSURE BUILDS IN. TEMPERATURES ALOFT LOOK TO BE INCREASING A BIT
AS FLOW AT MID LEVELS BECOME MORE WESTERLY. THINK MOST OF THE
REGION WILL BE IN THE 80-85F RANGE.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THROUGH 00Z SATURDAY....MAINLY VFR THROUGH THE PERIOD. HAZY SKIES
CONTINUE ACROSS THE REGION WITH THE MOIST AIRMASS IN PLACE.
AFTERNOON GUSTS ARE EXPECTED TO DIMINISH OVER THE NEXT FEW HOURS
AS BOUNDARY LAYER BEGINS TO STABILIZE. ISOLATED THUNDERSTORMS HAVE
REMAINED NORTH OF THE INTERNATIONAL BORDER AND THIS IS EXPECTED TO
CONTINUE THROUGH OVERNIGHT. GIVEN LESS CLOUD COVER THAN LAST
NIGHT...MIST AT SLK/MPV LOOKS TO BE A BETTER BET TONIGHT BUT
SHOULD REMAIN MVFR. FOR TOMORROW...WHILE HAZE MAY BRING BRIEF
MVFR...VFR CONDITIONS ARE ANTICIPATED. WEST WINDS AROUND 10
KNOTS FOR THE TERMINALS...EXCEPT SOUTHEAST AT PBG THROUGH EARLY
AFTERNOON DUE TO THE LAKE BREEZE.
OUTLOOK 00Z SATURDAY THROUGH TUESDAY...
00Z SATURDAY THROUGH 15Z SATURDAY...VFR UNDER HIGH PRESSURE.
15Z SATURDAY THROUGH 00Z SUNDAY...MAINLY VFR WITH ISOLATED TO
SCATTERED MVFR/IFR SHOWERS AND THUNDERSTORMS.
00Z SUNDAY THROUGH 18Z MONDAY...VFR UNDER HIGH PRESSURE.
18Z MONDAY THROUGH TUESDAY...MAINLY VFR WITH SCATTERED MVFR/IFR
SHOWERS AND THUNDERSTORMS.
&&
.CLIMATE...
AS PETER MENTIONED IN THE NEAR-TERM UPDATE...A NEW RECORD HIGH
TEMPERATURE FOR JULY 21ST OF 97 DEGREES WAS SET TODAY. THIS WAS
SET AT 342 PM...BEATING THE PREVIOUS RECORD OF 94 DEGREES SET IN
1994.
IN ADDITION...BASED ON OUR RECORDS PLATTSBURGH ALSO REACHED A
RECORD HIGH FOR JULY 21ST OF 98 DEGREES. THE PREVIOUS RECORD WAS
97 DEGREES IN 1977.
IF WE DO END UP GETTING TO OR EXCEEDING 90F FOR 2 MORE
CONSECUTIVE DAYS (HERE IN BURLINGTON), THAT WOULD MAKE IT THE
70TH HEAT WAVE ON RECORD GOING BACK TO 1886.
HIGH AND LOW TEMPERATURE RECORDS FOR FRIDAY JULY 22ND:
STATION...FRI
MSS.......96/73
BTV.......97/74
MPV.......95/70
MMN.......80/66
1V4.......97/70
PBG.......97/72
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...WGH
NEAR TERM...BANACOS
SHORT TERM...WGH
LONG TERM...NASH
AVIATION...LOCONTO/MUCCILLI
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 655 PM EDT THU JUL 21 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-222300- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 655 PM EDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
839 PM EDT THU JUL 21 2011
VTZ003-004-007-220130-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
839 PM EDT THU JUL 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALEDONIA...
NORTHERN ESSEX AND NORTHERN ORLEANS COUNTIES...
AT 835 PM EDT...A STRONG THUNDERSTORM WAS NEAR DERBY CENTER...MOVING
SOUTHEAST AT 25 MPH.
VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THIS THUNDERSTORM...AND WITH ADDITIONAL THUNDERSTORMS MOVING
SOUTHEAST FROM SOUTHERN QUEBEC.
LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MORGAN CENTER...EAST CHARLESTON...WARREN GORE...AVERYS GORE...ISLAND
POND...BRIGHTON STATE PARK...LEWIS...EAST BRIGHTON...BRUNSWICK
SPRINGS...MAIDSTONE...
IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 4500 7147 4499 7153 4490 7150 4486 7155
4479 7156 4475 7162 4466 7158 4465 7155
4460 7154 4490 7252 4501 7253 4502 7147
4502 7146
BANACOSThe Burlington radar (KCXX), 96 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees down.
Large, old maple tree and several other branches knocked down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319782, 319783.